Why can exhaustion persist after cancer treatment?
Ask the doctor
Q. My husband has oral cancer. He finished a combination of radiation and chemotherapy six weeks ago. He is still very tired all the time and finds it hard to function on a daily basis. Can you suggest what we might do to help increase his energy level?
A. Fatigue after cancer treatment is extremely common. It may be due to a number of potentially treatable problems such as anemia (low levels of red blood cells), hormonal alterations, poor sleep, physical deconditioning, and anxiety or depression.
Of course, there is also cancer-related fatigue that many survivors experience after their treatment.
Here are two basic suggestions that I know may be very challenging for him:
- Try to have him eat regularly — usually three meals with two nutritious snacks in between — to help promote healing and energy.
- Have him use a smartwatch or other device to count how many steps a day he takes. The goal for active, healthy people is 7,000 to 10,000 steps per day. Most cancer survivors who suffer from fatigue aren't even close to that level. However, increasing the number of daily steps can help to improve stamina and energy levels.
Sometimes doctors will use medications to help improve fatigue. For example, your husband's doctor may prescribe iron supplements if he has an iron-deficiency anemia. Or, if your husband has insomnia, his doctor may prescribe a drug to help him fall asleep more easily. If he's depressed, perhaps he needs an antidepressant medication.
Occasionally, doctors will also use medications that stimulate the brain (called psychostimulants), such as low-dose methylphenidate (Ritalin).
Since you are describing marked fatigue that does not seem to be improving, he should make a specific appointment to talk to his oncologist about his fatigue and how that is affecting his ability to function day to day.
Image: © KARRASTOCK/Getty Images
About the Author
Howard E. LeWine, MD, Chief Medical Editor, Harvard Health Publishing; Editorial Advisory Board Member, Harvard Health Publishing
Disclaimer:
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.